INDIANAPOLIS - A 12-year-old girl in Missouri died of a Fentanyl overdose after she unknowingly put a used painkiller patch on her leg.
Destiny Spitler found a used pain patch in the trash that her grandmother had used to manage her back pain.
Spitler put the patch on her leg like a sticker. She went to bed and never woke up.
“It’s primarily a respiratory depressant. It knocks them out. They stop breathing. It drops their blood pressure. Children are even more susceptible because most children haven’t been on narcotics so they haven’t developed a tolerance,” said Dr. Brent Furbee.
Fentanyl is 80 times the strength of morphine, so proper disposal is necessary.
The Food and Drug Administration recommended to take the two adhesive sides of the patch, fold them together and flush the patch down the toilet.
“Destiny’s unfortunate case occurred in Missouri. But in Indiana, eight children have lost their lives in the last five years in similar circumstances with Fentanyl,” said Dr. Rik Thomas.
Destiny’s grandmother offered similar advice.
“Anybody that wears these dang patches, dispose of them. Fold them up in tiny pieces and flush them down the stool, so your babies won’t be like mine,” said Diana Spitler.
Furbee said the Fentanyl patch is a good delivery system. He said it is a good drug, but it must be disposed of properly.
Also download our 10News mobile and tablet apps to stay up-to-date with developing stories when you are on the go: http://www.10news.com/about/mobile .